Alert archive / Oregon / Wind Advisories in 2018

Wind Advisory 8, NWS Pendleton, OR

February 7, 20185 counties in Oregon; Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Feb 7, 2018, 3:09 PM PST for 5 counties in Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Feb 8, 2018, 10:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2018, 3:09 PM PST (23:09 UTC)
In effect from
Feb 8, 2018, 10:00 AM PST
Expired
Feb 8, 2018, 6:00 PM PST
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 115 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS76 KPDT 072309
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
309 PM PST Wed Feb 7 2018

...VERY WINDY CONDITIONS TOMORROW IN THE KITTITAS VALLEY AND
OREGON BLUE MOUNTAIN FOOTHILLS...

.A disturbance passing through the area and a jet aloft with 
60-70 mph winds will combine to bring winds of 25 to 35 mph with 
gusts to 45 mph to the Kittitas Valley and the Oregon Blue 
Mountain Foothills during the late morning and afternoon on 
Thursday.

ORZ507-WAZ026-080715-
/O.NEW.KPDT.WI.Y.0008.180208T1800Z-180209T0200Z/
Foothills of the Northern Blue Mountains of Oregon-
Kittitas Valley-
including the cities of Pendleton, Pilot Rock, Ellensburg, 
and Thorp
309 PM PST Wed Feb 7 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST THURSDAY...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 10 AM to 6 PM PST Thursday.

* WINDS...West to Northwest winds of 25 to 35 mph with gusts to
  around 45 mph. In the Kittitas Valley, the strongest winds will
  be in the northern side of the valley.

* TIMING...Winds will increase through the morning and peak during
  the afternoon hours. Winds will decrease in the late afternoon
  and evening.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are possible. Unsecured items may
  be blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
260 
WWUS76 KPDT 080630
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1030 PM PST Wed Feb 7 2018

...VERY WINDY CONDITIONS EXPECTED TOMORROW IN THE KITTITAS VALLEY
AND OREGON BLUE MOUNTAIN FOOTHILLS...

.A low pressure system moving across the pacific northwest will
tighten pressure gradients creating very windy conditions across
portions of the region especially in the Kittitas valley and 
Oregon Blue Mountain Foothills. Sustained winds between 25 to 35 
mph with gusts nearing 50 mph are possible on Thursday. 

ORZ507-WAZ026-081500-
/O.CON.KPDT.WI.Y.0008.180208T1800Z-180209T0200Z/
Foothills of the Northern Blue Mountains of Oregon-
Kittitas Valley-
including the cities of Pendleton, Pilot Rock, Ellensburg, 
and Thorp
1030 PM PST Wed Feb 7 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM PST
THURSDAY...

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase through the morning and peak during
  the afternoon hours. Winds will decrease Thursday evening. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
448 
WWUS76 KPDT 081104
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
304 AM PST Thu Feb 8 2018

...VERY WINDY ACROSS PORTIONS OF SOUTH CENTRAL WASHINGTON AND 
NORTH CENTRAL AND NORTHEAST OREGON TODAY...

.A cold front traveling across Washington and northern Oregon will
cause winds in the upper atmosphere and at the surface to increase
today. It will be very windy across many areas of south central 
Washington and north central and northeast Oregon. Sustained winds
between 25 to 35 mph with gusts to 50 mph can be expected through
the evening hours.

ORZ041-WAZ024-027-521-082300-
/O.EXA.KPDT.WI.Y.0008.180208T1800Z-180209T0200Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Yakima Valley-
Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton
304 AM PST Thu Feb 8 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST
THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect from 10 AM this morning to 6 PM PST
this evening.

* WINDS...West 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase through the morning and peak during
  the afternoon hours. Winds will decrease this evening.

* IMPACTS...Loose and unsecured objects may topple over or become
  airborne. Small tree limbs may break. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ507-082300-
/O.CON.KPDT.WI.Y.0008.180208T1800Z-180209T0200Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
304 AM PST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM PST THIS EVENING...

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* TIMING...Winds will increase through the morning and peak during
  the afternoon hours. Winds will decrease this evening.

* IMPACTS...Loose and unsecured objects may topple over or become
  airborne. Small tree limbs may break.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ026-082300-
/O.CON.KPDT.WI.Y.0008.180208T1800Z-180209T0200Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
304 AM PST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM PST THIS EVENING...

* WINDS...West 30 to 40 mph with gusts to 50 mph.

* TIMING...Winds will increase through the morning and peak during
  the afternoon hours. Winds will decrease this evening.

* IMPACTS...Loose and unsecured objects may topple over or become
  airborne. Small tree limbs may break.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
919 
WWUS76 KPDT 082204
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
204 PM PST Thu Feb 8 2018

ORZ044-090200-
/O.EXA.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
Lower Columbia Basin of Oregon-
including the cities of Boardman, Hermiston, and Ione
204 PM PST Thu Feb 8 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 6 PM PST this evening.

* WINDS...West 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will peak during the afternoon hours then  
  decrease later this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ507-090200-
/O.CON.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
204 PM PST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...Winds will peak during the afternoon hours then
  decrease later this evening. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

ORZ041-WAZ024-026-027-521-090200-
/O.CON.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Yakima Valley-Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, 
Goldendale, and Bickleton
204 PM PST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WINDS...West 25 to 35 mph with gusts 40 to 50 mph.

* TIMING...Winds will peak during the afternoon hours then
  decrease later this evening. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
136 
WWUS76 KPDT 090142
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
542 PM PST Thu Feb 8 2018


ORZ507-090245-
/O.EXP.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
Foothills of the Northern Blue Mountains of Oregon-
including the cities of Pendleton and Pilot Rock
542 PM PST Thu Feb 8 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have peaked and will gradually decrease overnight.
Therefore, the wind advisory will be allowed to expire.

$$

ORZ041-WAZ024-026-027-521-090245-
/O.EXP.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Yakima Valley-Simcoe Highlands-
including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, 
Goldendale, and Bickleton
542 PM PST Thu Feb 8 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have peaked and will gradually decrease overnight.
Therefore, the wind advisory will be allowed to expire.

$$

ORZ044-090245-
/O.EXP.KPDT.WI.Y.0008.000000T0000Z-180209T0200Z/
Lower Columbia Basin of Oregon-
including the cities of Boardman, Hermiston, and Ione
542 PM PST Thu Feb 8 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Winds have peaked and will gradually decrease overnight.
Therefore, the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 7, 2:56 PM PST, 13 minutes earlier.

Area forecast discussion, Feb 7, 2:56 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
256 PM PST Wed Feb 7 2018

.SHORT TERM...Tonight through Saturday afternoon...Snow melt and
runoff from the mountains will keep creeks, streams and rivers
remaining high. A Flood Advisory (PDXFLSPDT remains in effect for
minor flooding along the North Fork of the Walla Walla River in
Umatilla County.

A mainly dry disturbance will move through the forecast area on
Thursday producing breezy to windy conditions. Wind advisories are
in effect for the Kittitas Valley and the northern Foothills of
the Blue Mountains in Oregon for Thursday. The ridge offshore then
rebuilds and yields mainly dry conditions continuing through
Saturday, although there is a low chance of snow showers in the
Blue Mountains and near the crests of the washington Cascades.
Polan

.LONG TERM...Saturday Night through Wednesday...Models continue to
have significant changes from run to run, especially the GFS, so
confidence is not high. Saturday night will have a ridge over the
area and a dry forecast is in place. Sunday afternoon models bring a
low south along the British Columbia coast. On Sunday night, the GFS
sends it along the Oregon coast and then near San Francisco by
Monday afternoon. The ECMWF brings it into southern British Columbia
and northern Washington Sunday afternoon and night and has it
rapidly dissipate leaving a trough over the northwest on Monday. The
GFS ensemble mean was closer to the ECMWF than the operational GFS,
so leaned towards the ECMWF. This gives us a chance of light snow
showers in the mountains Sunday night and Monday and a slight chance
of light rain and snow showers in the Blue Mountain Foothills and
central Oregon with the rest of the area dry. Snow levels will be
1500 to 2500 feet. Monday night through Tuesday night, the GFS and
ECMWF are significantly different but it looks like a generally dry
period under a rebuilt ridge with a north to northwest flow. On
Wednesday, the GFS brings another backdoor cold front out of the
Canadian Rockies to brush the eastern mountains while the ECMWF
doesn't show this and keeps a ridge over the area. Have a mainly dry
forecast for Wednesday. Temperatures will be mainly in the 40s
Sunday through Tuesday then warm Wednesday to the mid 40s to lower
50s. Perry

&&

.AVIATION...Previous discussion...18Z TAFs...VFR conditions will
prevail for the next 24 hours with scattered to broken mid and high
levels clouds above 10K feet AGL. Winds will increase at KPSC, KALW,
KPDT and KDLS to 10 to 20 kts with gusts to 25 kts possible through
this afternoon. Otherwise winds will stay below 12 kts through 12Z
tonight. After 12Z, winds will begin increasing and reach 10 to 20
kts with gusts to 25 kts from 15Z-18Z. Perry

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  62  38  49 /   0   0  20  20
ALW  50  63  40  49 /  10  10  20  20
PSC  46  62  38  51 /   0   0  10  10
YKM  41  61  34  51 /   0  10  10  10
HRI  47  63  39  50 /   0   0  10  10
ELN  42  55  33  46 /  10  10  10  10
RDM  38  64  33  51 /   0   0   0   0
LGD  44  60  35  47 /  10  10  20  20
GCD  43  63  37  50 /   0  10  10  10
DLS  47  60  40  54 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 AM to 6 PM PST Thursday for ORZ507.

WA...Wind Advisory from 10 AM to 6 PM PST Thursday for WAZ026.

&&

99/83/83

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 4:31 PM PSTAreal Flood AdvisoryPDTUmatilla21 hr
Feb 7, 1:57 PM PSTAreal Flood AdvisoryPDTUmatilla24 hr

Nearby

Wind Advisories in Oregon, 2018Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.